Acute behavioural disturbance associated with phenibut purchased via an internet supplier

Downes, Michael A., Berling, Ingrid L., Mostafa, Ahmed, Grice, Jeffrey, Roberts, Michael S. and Isbister, Geoffrey K. (2015) Acute behavioural disturbance associated with phenibut purchased via an internet supplier. Clinical Toxicology, 53 7: 636-638. doi:10.3109/15563650.2015.1059945

Author Downes, Michael A.
Berling, Ingrid L.
Mostafa, Ahmed
Grice, Jeffrey
Roberts, Michael S.
Isbister, Geoffrey K.
Title Acute behavioural disturbance associated with phenibut purchased via an internet supplier
Journal name Clinical Toxicology   Check publisher's open access policy
ISSN 1556-9519
Publication date 2015-08-09
Sub-type Article (original research)
DOI 10.3109/15563650.2015.1059945
Open Access Status Not yet assessed
Volume 53
Issue 7
Start page 636
End page 638
Total pages 3
Place of publication New York, NY, United States
Publisher Informa Healthcare
Collection year 2016
Language eng
Formatted abstract
Context:  Toxicity from recreational substances marketed for other purposes is a well-documented clinical entity. We present two cases of phenibut toxicity procured via the internet.

Case Details:  A 20-year-old female presented to the emergency department (ED) having used phenibut the prior day. The main finding was a decreased level of consciousness, however when roused she became delirious. Supportive care only was required with no specific intervention. The patient made a full recovery over a 24-hour period and admitted to use of phenibut purchased online. Plasma phenibut concentration was 29.7 μg/ml. A 38-year-old male presented to ED with an agitated delirium. The prior evening he had used tetrahydrocannabinol or THC, alcohol and phenibut, the latter purchased via the internet. His behavioural state had a suboptimal response to parenteral sedation. He was subsequently intubated for airway protection in the context of ongoing sedation to optimally manage his behavioural state. Post extubation the next morning he admitted using phenibut. Plasma phenibut concentration was 36.5 μg/ml.

Discussion:  Altered mental status was the predominant manifestation of phenibut toxicity in these cases. Clinicians to be aware of how phenibut toxicity may present as the internet has widened access to such substances
Keyword Internet
Q-Index Code C1
Q-Index Status Provisional Code
Institutional Status UQ

Document type: Journal Article
Sub-type: Article (original research)
Collections: Non HERDC
School of Medicine Publications
Version Filter Type
Citation counts: TR Web of Science Citation Count  Cited 1 times in Thomson Reuters Web of Science Article | Citations
Scopus Citation Count Cited 1 times in Scopus Article | Citations
Google Scholar Search Google Scholar
Created: Tue, 25 Aug 2015, 02:35:58 EST by System User on behalf of Scholarly Communication and Digitisation Service